Alert archive / Guam / Beach Hazards Statements in 2022

Beach Hazards Statement 2, NWS Guam

July 28, 2022

NWS Guam issued this beach hazards statement at Jul 28, 2022, 9:17 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2022, 9:17 PM CDT (02:17 UTC)
Expired
Jul 29, 2022, 12:00 AM CDT
In force
3 hr
Issued by
NWS Guam

The text

As transmitted.

296 
WHMY40 PGUM 290217
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
1217 PM ChST Fri Jul 29 2022

GUZ001-290500-
/O.NEW.PGUM.BH.S.0002.220729T0217Z-220729T0500Z/
Guam-
1217 PM ChST Fri Jul 29 2022

...HIGH LIGHTNING RISK UNTIL 3 PM CHST THIS AFTERNOON...

* WHAT...High risk of lightning.

* WHERE...West coast of Guam, including all beaches near Tumon Bay.

* WHEN...Until 3 PM this afternoon.

* IMPACTS...A lightning strike can cause serious injuries with life-
  long health issues, and even death.

* ADDITIONAL DETAILS...Thunderstorms are producing occasional
  lightning near and just offshore along the west coast, near Tumon 
  Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If thunder is hear or lightning is seen, go indoors and stay there
until thunderstorms have dissipated. When access to a building is not
available, get inside a vehicle and avoid touching any metal parts.

&&

$$

Kleeschulte
1 follow-up statement
391 
WHMY40 PGUM 290223 CCA
CFWGUM

Coastal Hazard Message...CORRECTED
National Weather Service Tiyan GU
1223 PM ChST Fri Jul 29 2022

GUZ001-290500-
/O.COR.PGUM.BH.S.0002.220729T0223Z-220729T0500Z/
Guam-
1223 PM ChST Fri Jul 29 2022

Corrected TYPO

...HIGH LIGHTNING RISK UNTIL 3 PM CHST THIS AFTERNOON...

* WHAT...High risk of lightning.

* WHERE...West coast of Guam, including all beaches near Tumon Bay.

* WHEN...Until 3 PM this afternoon.

* IMPACTS...A lightning strike can cause serious injuries with life-
  long health issues, and even death.

* ADDITIONAL DETAILS...Thunderstorms are producing occasional
  lightning near and just offshore along the west coast, near Tumon 
  Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If thunder is heard or lightning is seen, go indoors and stay there
until thunderstorms have dissipated. When access to a building is not
available, get inside a vehicle and avoid touching any metal parts.

&&

$$

Kleeschulte

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 5:24 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 28, 5:24 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Tiyan GU
824 AM ChST Fri Jul 29 2022

.Marianas Synopsis...
This morning's infra-red satellite imagery shows scattered showers
moving through the region, with an occasional thunderstorm or two
developing across the far western coastal waters. Altimetry and
buoy data shows seas running in the 4 to 5 foot range, with a
water temperature of 86 degrees at Ritidian, and 85 degrees at
Ipan and Tanapag.

&&

.Discussion...
Overall, not too many changes were made to the forecast. Perhaps
the biggest challenges were trying to refine afternoon and
overnight temperatures, and considering thunderstorm potential.
There was the thought of confining thunderstorm mention to early
this morning, and then again on Monday, as that's when the time
height series for Guam and Saipan show the best moisture depth and
omega (lift) values. On the other hand, last nights RAOB
(Radiosonde Observation) showed a PWAT (Precipitable Water Value)
of 2.42 inches, and typically 2 inches is the "benchmark" for
thunder potential in the tropics, so we couldn't rule out a stray
thunderstorm or two (especially west of Guam where convergent flow
around the islands tends to be maximized typically). As such, a
slight chance mention was retained in the forecast.

Another thing we're keeping an eye on this morning is the surface
trough over the area. It appears to be picking up steam in its
westward movement, with the trough axis now in the western waters.
If this trend continues over the next few hours, and after
getting a few more visible satellite images, we may need to do a
forecast update to drop shower coverage back to isolated for at
least today. Otherwise, look for the next increase in rainfall
potential to be on Monday, as a ridge will depart the region ahead
of an incoming trough in the trade-wind flow.

&&

.Marine...
This morning's altimetry and buoy data shows seas mainly in the 4
to 5 foot range. This will persist over the next few days, with a
moderate risk of rip currents along east-facing reefs continuing.
Although lightning could develop anytime, the highest potential
looks to be on Monday as another trough in the trade-wind flow
approaches the region.

&&

.Tropical systems...
Invest 93W continues to hold together, centered a little north of
20N near 137E. This was previously the subject of a TCFA
(Tropical Cyclone Formation Alert), but has since been downgraded
to moderate, as the ASCAT pass from yesterday afternoon and the
overnight run both missed the potential Low Level Circulation
Center (LLCC), with the HY-2C showing more of a trough axis there.
The HY-2C also showed a monsoon gyre near 20N130E (maybe a tad
east of there), with a much better defined LLWC. The Joint
Typhoon Warning Center (JTWC) called us back (we had a couple
great coordination calls early this morning with them), the
western gyre has been upgraded to Invest 95W with a low
probability of development within the next 24 hours, centered near
19N131E. The monsoon trough originally associated with Invest 93W
is still there, but Invest 95W seems to be ingesting at least
some of this inflow.

&&

.Eastern Micronesia...
Moderate to strong convection flourishes across Majuro overnight, it
being the prime location of trade convergence along the ITCZ and
upper-level divergence from an upper-level trough. Further west,
patchy showers and a few thunderstorms along embedded troughs are
observed moving through Pohnpei and Kosrae.

Only change was to increase showers to numerous for Majuro today,
with the expectation that conditions are to taper back down to
scattered around noon. A decrease in ITCZ activity is evident in the
MIMIC TPW product, where a wedge of relatively dry trades northeast
of Majuro will start filtering in this weekend. Additionally, the
favorable upper-level pattern will slowly propagate westward over the
next few days, however, another upper-level low is expected to
wander in around the middle of next week (near its favorite spot,
Wake Island area). Overall, expect increased ITCZ activity for most
of next week.

East swell (4-6 feet) will briefly subside a foot or two over the
weekend and early next week. Then, swell from a couple of distant
fetch sources (a southern and northern high pressure system)
build east swell back up around the middle of next week. Current
model estimates keep Kosrae below high surf criteria, but this
will continue to be reassessed in later model runs.

&&

.Western Micronesia...
Yap and Palau near the end of their fair weather days as a NE-SW
oriented trough moves through tonight and Saturday. Then, a series of
surface troughs, embedded within a developing ITCZ, will ensure a
wetter regime this work week. Further east, scattered showers remain
in the forecast through most of next week. Peak in showers align with
troughs passing through Saturday night and Sunday and another one
Thursday.

Palau buoy indicates seas around 2 feet and altimetry data show seas
increases eastward, reaching around 5 feet near Chuuk. East swell
remains fairly steady between 3 to 5 feet for the next several days.
Expect gentle to moderate winds, with the exception for Yap
today, where winds may become occasionally fresh with the
approaching trough.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
MP...None.
Marianas Waters...None.
&&

Marianas: Doll
Micronesia: Cruz

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:36 AM CDTSmall Craft AdvisoryGUM13 hr

Nearby

Beach Hazards Statements in Guam, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.